Flash Flood, Logan
- When
- May 11, 6:36 AM CST
- Where
- Logan County, Olmstead to 0.83 mi NE of Olmstead
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 36.750, -87.020
Kentucky state officials reported high water over roadways in Olmstead.
A very warm and moist air mass collided with a passing weather system to bring a few rounds of severe thunderstorms to portions of central Kentucky. Damaging winds and large hail were the main impacts from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A very warm and moist air mass collided with a passing weather system to bring a few rounds of severe thunderstorms to portions of central Kentucky. Damaging winds and large hail were the main impacts from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 4:48 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 648 AM EDT WED MAY 11 2016 ...Forecast Update... Issued at 644 AM EDT Wed May 11 2016 Patches of dense fog should persist mainly along and north of I-64 this morning. Visibility restrictions are too transient and not widespread enough to warrant a Dense Fog Advisory, so will continue with a Special Weather Statement. Otherwise, coverage of showers and and storms across south central KY is running a bit higher than anticipated so bumped up Pops in that area for a couple hours early this morning. This coverage is being fueld by weak low level jetting over the remnant outflow boundary. The jetting should weaken through the morning hours, so expect a relative lull before things get going again this afternoon. .SHORT TERM (Now - Friday Night)... Issued at 325 AM EDT Wed May 11 2016 ...Unsettled Weather Continues With More Chances for Strong Storms... Things are mostly quiet across the CWA at this hour, although do have a few concerns for the pre-dawn hours. The first will deal with patches of dense fog across the northern third of our CWA. Latest IR satellite, obs, and hi-res models are indicating that some significant visibility restrictions will continue through dawn mainly along and north of I-64. A Special Weather Statement has been issued and the situation will be monitored for a possible headline. The second issue is isoloated showers and storms across southern KY that are developing on a remnant outflow boundary from yesterday's storms. Not expecting more than isolated to widely scattered coverage. Today and Tonight... ...A Few Strong Storms Possible Today and Tonight... Shortwave ridging aloft will pass over the region today. Meanwhile, remnant outflow boundary currently across southern KY will lift back north over central KY and SW Indiana. Data suggests that a strongly unstable airmass will develop along and west of this boundary into the afternoon hours as temps in the low 80s combine with dew points in the upper 60s. The question will be whether moisture convergence along the boundary will be enough to trigger showers and storms, and overcome a subtle cap brought on by the weak upper ridge. Do think we will see isolated to widely scattered (20-40% coverage mainly across central KY) storms develop, but coverage should be mitigated by the lack of trigger and weak cap. That being said, any storm that does develop would have the potential to produce an isolated large hail or damaging wind threat, along with excessive lightning and heavy rain. The lack of sufficient deep layer shear will result in pulse and perhaps a few multicell clusters. Will have to monitor potential for any flash flooding due to yesterday's heavy rain and slower storm motion today. Boundary continues lifting NE as a warm front as we head into tonight. Meanwhile, flow aloft will transition to a SW component and increase in magnitude ahead developing central CONUS trough. With the increase in deep layer shear and a still unstable environment in place, strong to severe storms will be possible overnight. At this point, it looks like best chance for that would be along and north of the Ohio River. A few multicell clusters could produce isolated damaging winds, some hail, lightning, and heavy rain. Lows tonight should bottom out in the mid and upper 60s. Thursday Night... ...Another Round of Strong Storms Possible Thursday... Central and northern Plains trough moves toward our region on Thursday, with large scale ascent overspreading the Ohio Valley. Our region will be solidly in the warm sector characterized by temps in the low 80s and dew points in the mid and upper 60s. These values will develop beneath steepening mid level lapse rates and will produce a moderately unstable atmosphere along with enough deep layer shear to promote organized storms. Will go with likely to categorical pops for the area and monitor threats as the event approaches. Again, wind, hail, lightning and heavy rain will be the main threats. Hydro could become a large concern in spots if today/tonight's storms are realized. Expect highs in the low 80s. Upper trough axis and cold front pushes east through Thursday night with showers and storms ending across our east. Lows will drop into the mid and upper 50s by dawn on Friday. Friday - Friday Night... Surface high pressure will take hold on Friday bringing a dry and pleasant day, although cooler. Look for highs in the low 70s with a steady WNW wind. Overall upper pattern will remain troughy into Friday night, with another vort rotating through. This will bring a round of scattered showers mainly across southern IN and north central KY by dawn on Saturday. Lows drop into the low 50s. .LONG TERM (Saturday - Tuesday)... Issued at 355 AM EDT Wed May 11 2016 Saturday - Sunday Night... NW flow aloft will remain over the region during this time leading to a cooler than normal weekend. Scattered showers will be across the northern half of the CWA for the first half of Saturday, however expect a dry afternoon and evening as the trough axis passes east. With a steady NW surface flow and cooler overall airmass, temps will only top out in the 60s. Dry NW flow aloft with surface high pressure in place on Saturday night will allow for temps to drop into the low and mid 40s! Expect Sunday to be dry with increasing mid and upper level cloudiness. Temperatures will still be confined to the 60s, but expect a couple/few degrees warmer than Saturdday. Can't rule out an isolated light shower or sprinkle Sunday evening across southern KY. Sunday night lows drop into the mid and upper 40s. Monday - Tuesday... An overall lower confidence forecast for the start of next week, but it appears will will go back into a pattern conducive for scattered showers and storms as several disturbance move through our region embedded in SW flow aloft. High temps will be back in the 70s during this time, with milder lows in the 50s. && .AVIATION (12Z TAF Update)... Issued at 623 AM EDT Wed May 11 2016 Fog/low stratus main concern this morning at SDF and LEX as surrounding observations and satellite imagery show patch of IFR conditions around the terminals. This fog may brush the airfields through 13z before lifting/burning off. Otherwise, plan on scattered cu with bases lifting to 4-5 kft by afternoon. A lack of surface trigger and a bit more upper level ridging may keep shower/storm coverage less than yesterday. As a result, will hold off any prevailing TSRA in the forecast. Some of the hi-res models suggest southern KY may see pop-up showers/storms by mid/late afternoon which would impact BWG. A mid/late evening complex of storms could pass near SDF, but at this point confidence isn't that high. By late this evening and tonight, residual moisture and light winds may allow light fog to develop at BWG and possibly LEX. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........BJS Short Term.....BJS Long Term......BJS Aviation.......ZT
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 637 AM EDT WED MAY 11 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121045- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 637 AM EDT WED MAY 11 2016 /537 AM CDT WED MAY 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PATCHY DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE HALF MILE IN SPOTS MAINLY ALONG AND NORTH OF I-64 THIS MORNING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS SOUTHWEST IN AND SOUTH CENTRAL KY. SOME OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH A FEW INSTANCES OF DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ALSO BE THREATS. THE MAIN THREAT FOR STRONG STORMS SHIFTS TO ALONG AND NORTH OF THE I-64 CORRIDOR OVERNIGHT WHERE GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN WILL BE CONCERNS. A LOCALIZED FLASH FLOOD THREAT WILL EXIST IN AREAS THAT HAVE ALREADY PICKED UP SIZABLE RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...ALONG AN ISOLATED FLASH FLOOD EVENT IN AREAS THAT HAVE SEEN REPEATED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS WEEK TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. BJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 255 AM EDT WED MAY 11 2016 INZ076-077-083-084-089>091-KYZ023>025-111100- ORANGE-WASHINGTON-DUBOIS-CRAWFORD-PERRY-HARRISON-FLOYD-HANCOCK- BRECKINRIDGE-MEADE- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...ENGLISH... TELL CITY...CORYDON...NEW ALBANY...LEWISPORT...HAWESVILLE... HARDINSBURG...BRANDENBURG 255 AM EDT WED MAY 11 2016 /155 AM CDT WED MAY 11 2016/ ...PATCHY DENSE FOG POSSIBLE THIS MORNING... VISIBILITIES OF 1/2 TO 1 MILE ARE BEING REPORTED ACROSS SOUTHWEST INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY THIS MORNING. THIS PATCHY DENSE FOG WILL BE POSSIBLE THROUGH THE MORNING COMMUTE...SO MOTORISTS ARE URGED TO DRIVE WITH CAUTION. USE YOUR LOW BEAM HEADLIGHTS AND GIVE YOURSELF PLENTY OF DISTANCE. SUDDEN CHANGES IN VISIBILITY ARE POSSIBLE. ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 AM CDT WED MAY 11 2016
KYZ062-071-073-074-076-110930-
METCALF-WARREN-EDMONSON-BARREN-ALLEN-
351 AM CDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...WEST CENTRAL
METCALFE...BARREN...SOUTHERN EDMONSON AND ALLEN COUNTIES...
AT 349 AM CDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF PLUM
SPRINGS...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA TO HALF INCH HAIL ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...GLASGOW...SCOTTSVILLE...EDMONTON...BROWNSVILLE...PLUM
SPRINGS...CRESTMOOR...MOUNT VICTOR...DELAFIELD AND SMITHS GROVE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3664 8618 3711 8659 3717 8647 3715 8646
3716 8644 3717 8644 3715 8641 3717 8640
3720 8641 3724 8632 3700 8563 3664 8610
TIME...MOT...LOC 0849Z 284DEG 33KT 3698 8615
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 525 AM EDT WED MAY 11 2016 INZ076>078-083-084-089>092-KYZ023>031-034-035-038-039-045-046-053- 054-111230- ORANGE-WASHINGTON-SCOTT-DUBOIS-CRAWFORD-PERRY-HARRISON-FLOYD- CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- JEFFERSON-OLDHAM-SHELBY-FRANKLIN-SPENCER-ANDERSON-NELSON-LARUE- MARION- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...JASPER... ENGLISH...TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE... LEWISPORT...HAWESVILLE...HARDINSBURG...BRANDENBURG...HARTFORD... LEITCHFIELD...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE... LA GRANGE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE... LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON 525 AM EDT WED MAY 11 2016 /425 AM CDT WED MAY 11 2016/ ...PATCHY DENSE FOG THIS MORNING... VISIBILITIES OF 1/2 TO 1 MILE ARE BEING REPORTED ACROSS SOUTHERN INDIANA AND PORTIONS OF CENTRAL KENTUCKY THIS MORNING. THIS PATCHY DENSE FOG WILL BE POSSIBLE THROUGH THE MORNING COMMUTE...SO MOTORISTS ARE URGED TO DRIVE WITH CAUTION. USE YOUR LOW BEAM HEADLIGHTS AND GIVE YOURSELF PLENTY OF DISTANCE DRIVING AS SUDDEN CHANGES IN VISIBILITY ARE LIKELY. THE FOG IS EXPECTED TO BURN OFF A FEW HOURS AFTER SUNRISE. ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 AM CDT WED MAY 11 2016
KYZ062-071-073>076-081-111030-
METCALF-CUMBERLAND-WARREN-MONROE-EDMONSON-BARREN-ALLEN-
438 AM CDT WED MAY 11 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WARREN...MONROE...METCALFE...BARREN...SOUTHEASTERN EDMONSON...EASTERN
ALLEN AND WESTERN CUMBERLAND COUNTIES...
AT 438 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF GLASGOW TO 6 MILES NORTHEAST OF RED
BOILING SPRINGS...AND MOVING SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
GLASGOW...TOMPKINSVILLE...EDMONTON...BROWNSVILLE...LESLIE...CAVE CITY...
SMITHS GROVE...PARK CITY...GAMALIEL AND FOUNTAIN RUN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3663 8602 3719 8631 3705 8552 3699 8549
3662 8540 3661 8557
TIME...MOT...LOC 0938Z 303DEG 37KT 3696 8604 3662 8580
ZTThe Ft Campbell radar (KHPX), 24 km away, was scanning. The volume nearest the first event began at 12:37 UTC.
14 thunderstorm wind, 7 hail, 6 flash flood, 1 lightning. Local standard time, as filed.
Kentucky state officials reported high water over roadways in Olmstead.
Logan County officials reported a man stranded in a vehicle on Joe Gill Road due to high water.
The Department of Highways reported high water flowing over the road in several places on Highway 79 south. There was also standing water on parts of Highway 431 south and several secondary roads in the county.
Between 12 and 24 inches of water was flowing over a low water crossing on Kenny Perry Drive.
Kentucky state officials reported several roads in the county closed to high water.
Kentucky state officials reported several roads closed in the county due to high water.
The Butler County emergency manager reported a silver maple down on a power line. Two power poles were being replaced.
A very localized microburst occurred in downtown Louisville. Thunderstorm winds were estimated to be between 70 and 75 mph, which caused part of the roofing of the Louisville Gardens to be peeled off and thrown to the east. Parts of this roofing material landed on an unoccupied vehicle.
Trees were reported down in the area.
Trees were reported down on Highway 54 one mile from Short Creek.
A tree was reported down on the 2300 block of North Rose Island Road in Prospect.
Trees and power lines were reported down in the northern part of Butler County.
Trees were reported down on Sunny Point Road and Highway 1075, near Sunfish.
Trained spotters estimated winds at 60 mph.
A fire was started by lightning at My Old Kentucky Home State Park.
Trees were reported down across the county.
Trees were reported down in the area.
Trained spotters reported trees down in the area.
A tree was reported down on Maplewood Avenue in Springfield.
Local law enforcement reported trees down in the area.
Trees were reported down on Henry Clay Road while a culvert was washed out on Highway 698.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626615, 626616, 626617, 626618, 626619, 626620, 626621, 624081, 624091, 624082, 624083, 624101, 624084, 624085, 624094, 624098, 624086, 624087, 624093, 624095, 624088, 624096, 624097, 624089, 624090, 624099, 624092, 624100.